|Truvada as PEP- short term potential serious side effects
May 30, 2012
Hello. I was prescribed Truvada for a lower but still high risk. This was unprotected vaginal sex with street walker most likely IV drug user.
The doctor that prescribed it was confident that the short term risks of this drug are very low. The one that scares the crap out of me is renal failure. Is this a less likely risk seeing as how it is only 28 days. Does the damage happen overnight or rapidly if it happens, or is it more gradual?
He is monitoring my blood work for signs of kidney problems, with a test today for baseline and on at the end of 28 days. Is this adequate, should I request a mid treatment test?
Not doubting or questioning this doctor, just curious your thoughts since you have a tremendously good reputation for being very helpful and knowledgeable. Thank you.
| Response from Dr. McGowan
The risk for kidney problems from such a short exposure would be minimal at best. As long as you have normal kidney function to begin with and are not taking other meds that can damage the kidneys, such as high-doses of NSAIDS (which are medicines used for pain, e.g. ibuprophen, Motrin, Advil, Alleve, Naprosyn, etc) you should not have any problem.
Best to you and Be Safe.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.